Vietnam defends tuberculosis vaccine after trio of infant deaths

By Nam Son - Thuy Anh - Ngoc Minh, Thanh Nien News

Email Print

Mai Thi Linh, mother of a 12-day-old boy who died the night of November 7, 2014 after receiving a tuberbulosis vaccination. Photo: Hai Tan Mai Thi Linh, mother of a 12-day-old boy who died the night of November 7, 2014 after receiving a tuberbulosis vaccination. Photo: Hai Tan

RELATED NEWS

An official from the Ministry of Health Ministry has dismissed concerns about a tuberculosis vaccine that was administered this month to three infants in northern Vietnam who died soon afterward.
Tran Dac Phu, director of the ministry's Preventive Health Department, said that investigators have yet to find a causal link between the vaccine and the tragic deaths.
Phu said the babies may have died from acute pneumonia brought on by a dramatic cold snap.
He was referring to the death of a two-month-old girl that occurred on November 6 after health officials visited her home in the northern mountainous province of Lai Chau to administer an injection.
Health officials conducted an initial physical exam and decided that she was fit, before administering the injection. They were not informed that she had been sick with fever five days earlier.
Two other babies, 12-day-old Dau Ngoc Phu and 44-day-old Phuong Van Lieu, died from what doctors called "respiratory decline."
Lieu died on November 11, one day after receiving the TB shot at a commune medical center in Bac Kan Province. Phu died on the night of November 8 after receiving the shot that morning, at a commune center in the northern province of Thanh Hoa.
Mai Thi Linh, Phu’s 26-year-old mother, said doctors at Nga Truong Commune’s medical center in Nga Son District examined him and said he was well enough for the shot, which the government provides for free.
Linh followed medical staff advice and waited for half an hour to observe any possible post-injection side-effects.
When none arose, she took her baby home.
That night, Phu suffered from unusual hiccups and spasms.
After the child turned black and blue, the family contacted the medical center staff who arrived and administered first-aid before sending him to the district general hospital.
But he died soon afterward. Doctors still have not found a reason for his respiratory decline.
Mai Kim Tuyen, head of the center that administered the boy’s vaccination, said his staffs followed protocol.
The boy’s death is “regretful” and authorities are trying to determine the cause, he said.
Fatal complications brought on by vaccines have made national headlines in Vietnam in recent years.
Tran Dac Phu, director of the General Department of Preventive Medicine, said Vietnam is possibly the second only to Yemen in terms of reports of vaccine-related infant deaths.
He made the comment during a discussion of the deaths of three newborns in the north-central province of Quang Tri last year.
The babies had been brought in for Hepatitis B shots, but a nurse mistakenly gave them Esmeron, a muscle relaxant used prior to surgery and other procedures.
That nurse has been detained since early March.
In another similar case, a dozen fourth and fifth graders at Le Van Tam Primary School in the southern province of Binh Duong, which neighbors Ho Chi Minh City, were hospitalized on Monday after receiving a free measles-rubella combined vaccination.
The children suffered headaches, nausea and dizziness, news website Zing reported.
Most of them recovered and were discharged later that same day.
Last month, medical staff in charge of measles-rubella vaccination campaign at a school in he Mekong Delta’s Dong Thap Province were reassigned after giving shots of distilled water to 60 children.
Investigators concluded that the individual had mistaken the water for vaccinations.
Health agencies in Vietnam began administering lots of free vaccines and combination shots to children between the ages of 1 and 14 following a measles outbreak early this year.
Health officials blamed the outbreak on parents who had neglected to seek vaccinations for fear of their side effects.
The outbreak afflicted thousands of children and killed more than a hundred.
The most deadly vaccine scandal pertained to the Dutch-produced five-in-one Quinvaxem which had been administered to over ten infants who died soon after receiving their injections.
Vietnam’s health experts and the World Health Organization have both insisted that the vaccine, which is used in low-income countries, is fine.
 

More Health News